Illinois, 2017

Flooding in Illinois, January 20 to 21, 2017

January 20 to 21, 2017 · NWS DVN · 2 events in 1 county or zone

Heavy rainfall upstream combined with a nearby ice jam led to major flooding on the Rock River at Moline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rainfall upstream combined with a nearby ice jam led to major flooding on the Rock River at Moline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 6:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 20, 6:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
612 PM CST Fri Jan 20 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CST Fri Jan 20 2017

The latest sfc analysis was indicating the main sfc warm front
extending from acrs northeastern KS...east-northeast acrs
northeastern MO...central IL into northern Indiana. This feature
will continue to retreat northward into the evening. The current
water vapor loop suggests one loop exiting to the north of the DVN
CWA ATTM, while another bit more vigorous upper level wave was
noted further upstream rolling northeastward acrs central KS.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CST Fri Jan 20 2017

Tonight...The above mentioned vort max/upper short wave trof will
continue to propagate northeastward acrs central IA tonight into
early Sat morning, providing lift for increasing rounds of precip
from south-to-north as the evening and overnight progresses. Still
appears more of a drizzle scenario with dry mid levels aloft above
H85 MB, but could be pockets of precip characterized more as a light
rain at times as well. The more organized light rain, if it can
form, will shuttle to the north of the CWA by dawn Sat.

Of more a challenge, will be the potential for another round of
dense fog tonight. A few areas are already dense on the northwestern
border of the CWA, and some lingering pockets in southeastern IA and
northeastern MO. Expect these southwestern areas to fog in first or
become more widespread in northern convergent VCNTY of approaching
warm front. Other areas in the northwest will also look to start to
become denser and more widespread just toward and just after sunset.
But other areas along and east of the MS RVR may not start to get
foggier or dense until after 8-9 PM this evening at the earliest.
Another complicating factor will be as the front lifts north and the
winds switch to the south and increase, visibilities should improve
from south-to-north in the overnight and into Sat morning. Areas
along and south of the HWY 34 corridor may even start to improve as
early as midnight. Passing precip characterized more as rain as
opposed to drizzle, may also temporarily knock the fog down/improve
VSBYs at times.

To avoid a complex multi sector fog advisory with all the variable
times, have just made a two sector product with one acrs the
southern third of the CWA starting late this afternoon in vicinity of
the front, and a later start time generally from I80 on northward.
Will end the southern sector at 10z late tonight, with the southern
portion of this sector probably already improved before then. The
northern sector a much later end time of 16z sat morning, and again
much of this sector will probably be able to be cleared earlier as
south winds increase. Have also added verbiage in the headline that
the eastern areas will be the last to fog in. Temps to dip a few
degrees from current values this evening, then steady out or even
rise again with south wind regime taking over in the overnight and
early Sat morning.

Saturday...Mostly cloudy and mild, although a few cloud breaks look
to sweep in from the southwest from time-to-time allowing at least
partial sunshine especially acrs the southeastern CWA. Will continue
with highs in the upper 40s northwest, to the mid 50s in the
southeast. A 60 may still be possible in west central IL with some
sunshine tomorrow.   ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CST Fri Jan 20 2017

Mainly dry conditions and above normal temperatures look to
persist into early next week, as the next storm system remains
well south of the cwa with energy amplifying and digging east-
southeastward from the Southern Plains to the Gulf Coast States.

Attention then shifts to another storm system toward the middle
of next week. Confidence is fairly high on a system traversing
the region Tue-Wed, but there is uncertainty and much lower
confidence with the track and strength which will impact
precipitation amounts and type. In general, the lack of cold air
and strength of warm advection ahead of the system support mostly
rain on front side of system. Then either Tue ngt or Wed-Wed ngt
would offer some mix of rain and snow or all snow potential, as a
continental-polar airmass is drawn down behind the departing
storm system. Colder weather is then likely for Thu-Fri with
potential for snow showers with any disturbances rotating down
across the area in lingering cyclonic flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 604 PM CST Fri Jan 20 2017

Low clouds and fog will increase again tonight with LIFR/VLIFR conditions
at all the terminals with a light east to southeast wind. After 20/12Z...a
warm front will bring improving conditions to MVFR and possibly episodes
of lower end VFR from south to north by afternoon on Saturday.

&&

.HYDROLOGY...
Issued at 330 PM CST Fri Jan 20 2017

Rock River: The gage data at Moline has been fixed and is reading
correctly as of late this afternoon. Since the early morning
jam released Moline has dropped into minor flooding, while Joslin
after leveling off well above moderate, is showing rises toward
major flooding. This suggests some jamming of ice is likely
occurring between the two sites and will need to be monitored
very closely. Given that there remains a considerable amount of
ice upstream of Moline, which could cause additional ice jams
over the weekend, persons along the Rock River need to remain
alert for rapid rises and significant fluctuations in water levels
by a foot or more due to ice action through the weekend.

Mississippi River: Gladstone crested around 13 feet Thursday
morning, but elevated flow levels will maintain moderate
flooding through the weekend. At Burlington, major flooding
continues due to the elevated flow levels and impact of the
downstream ice jam. Recent readings show levels appear to be
leveling off, after having risen over the past 5 days. The
elevated flow levels is expected to maintain major flooding
through the weekend before dropping below 18 feet Monday. The
watch for the eventual erosion of the ice jam continues, and once
the ice jam gives way, expect the levels in the river around the
affected sites in flood to drop noticeably.

Other sites: Recent and forecast rainfall/run-off, combined with
ice action is also producing significant rises on portions of
the English, Skunk, Wapsipinicon and Pecatonica Rivers, and
flooding on portions of the Iowa River. With the ongoing mild
weather area rivers in general will still have to be watched into
the the weekend for more ice action and jams possibly producing
additional flooding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 10 AM CST Saturday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Keokuk-Linn-Louisa-Muscatine-Scott-Washington.

     Dense Fog Advisory until 4 AM CST Saturday for Des Moines-Henry
     IA-Jefferson-Lee-Van Buren.

IL...Dense Fog Advisory until 10 AM CST Saturday for Bureau-Carroll-
     Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
     Whiteside.

     Dense Fog Advisory until 4 AM CST Saturday for Hancock-Henderson-
     McDonough-Warren.

MO...Dense Fog Advisory until 4 AM CST Saturday for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...McClure
AVIATION...Nichols
HYDROLOGY...McClure
Hazardous weather outlook, Jan 20, 4:15 AM CST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CST FRI JAN 20 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF DENSE FOG WITH VISIBILITIES LESS THAN A QUARTER MILE ARE
LIKELY THIS MORNING ACROSS MUCH OF THE OUTLOOK AREA.

AREAS OF FOG...POSSIBLY BECOMING DENSE...ARE FORECAST TO
REDEVELOP AGAIN TONIGHT.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DENSE FOG IS POSSIBLE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

UTTECH/SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Rock Island

When
January 20, 8:00 PM CST to January 21, 7:45 AM CST
Where
Rock Island County, 0.66 mi SE of Fruitland to 2.13 mi NE of (Mli) Quad City Arpt
Cause
Ice Jam
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.464, -90.510

Seasonably heavy rainfall upstream combined with a rare ice jam that impacted the river for several days. Major flood conditions resulted for a small segment of the Rock River at Moline for less than 12 hours. Local reports indicate ice and water impacted some local roads and numerous homes and structures near the Rock River.

Some water damage was reported to some homes.

Flood, Rock Island

When
January 20, 11:00 PM CST
Where
Rock Island County, 1.43 mi ENE of Joslin to 2.39 mi E of Joslin
Cause
Ice Jam
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.559, -90.195

Seasonably heavy rainfall upstream combined with a rare ice jam that impacted the river for several days. Major flood conditions resulted for a small segment of the Rock River near Joslin for less than 1 hour. Local reports indicate that ice impacted a few local roads and homes and structures near the Rock River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677847, 677842.